Alert archive / Kentucky / River Flood Advisories in 2019
River Flood Advisory 21, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Feb 12, 2019, 9:57 PM EST for Harlan County, Kentucky. It was in force for 7 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 12, 2019, 9:57 PM EST (02:57 UTC)
- Expired
- Feb 13, 2019, 4:30 AM EST
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Harlan County, KY
The radar
The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Baxter (BXTK2).
- Action stage
- 13 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
837 WGUS83 KJKL 130257 FLSJKL Flood Statement National Weather Service Jackson Ky 957 PM EST Tue Feb 12 2019 ...The National Weather Service in Jackson Kentucky has issued a Flood Advisory for the following rivers in Kentucky... The Cumberland River at Baxter PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 5 AM. && KYC095-130930- /O.NEW.KJKL.FL.Y.0021.190213T0257Z-190213T0930Z/ /BXTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 957 PM EST Tue Feb 12 2019 The National Weather Service in Jackson Kentucky has issued a * Flood Advisory for The Cumberland River at Baxter. * until late tonight. * Bankfull stage is 14.0 feet. * Flood stage is 16.0 feet. * Forecast...The river will rise to 13.2 feet by 1 am, then begin to quickly recede. && LAT...LON 3691 8312 3680 8346 3687 8350 3700 8317 $$ KAS
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 12, 9:22 PM EST, 35 minutes earlier.
Area forecast discussion, Feb 12, 9:22 PM EST, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 922 PM EST Tue Feb 12 2019 .UPDATE... Issued at 821 PM EST TUE FEB 12 2019 The forecast has been updated a couple of times to incorporate obs and trends. The only remaining advisory is for wind along the west central and northwest fringe of the forecast area, where a few gusts near 40 mph will still be possible. The mesonet site at Dorton in Pike County has been gusting above advisory criteria. Although impressive, it is an isolated location on a high ridge, and does not appear to be representative of the area tonight. All significant precip moved out early in the evening. With steepening lapse rates in cold air advection, some sprinkles and flurries have since developed in our northern counties. These will spread east southeast and become all flurries as colder air arrives. && .SHORT TERM...(This evening through Wednesday night) Issued at 340 PM EST TUE FEB 12 2019 The primary forecast issues in the short term will be locally heavy rainfall and the potential for flooding and strong gusty winds. An area of light to moderate rain showers will continue to move across the area through late this evening ahead of an approaching cold front. This area of rain has been moving through a bit faster than the forecast models had previously been forecast, so not quite as much rain has fallen across the area. Based on this, the flood threat has lessened somewhat today. We will continue to see rises on area streams, creeks, and rivers over the next couple of days. As a result, flood advisory's are currently in effect to deal with any high water issues. Only a couple of river points are expected to go into flood. After saying all that, the flood watch will remain in place the rest of the afternoon to cover any high water issues that may arise. The rain will taper off through out the evening, and may mix with or change to snow late this evening, as colder air filters in. The main body of precipitation should exit the area around 6Z tonight. After that, we may see a few hours of sprinkles and snow flurries as the colder air continues to filter in. We can then expect dry weather Wednesday and Wednesday night, as a ridge of high pressure temporarily sets up shop across the region. A wind advisory is also in effect through through 1 am tonight for our western counties, and through 6 pm this evening for our 3 far eastern high terrain counties. Wind gusts of 30 to 40 mph will be most common in the advisory areas, but we could see gusts of up to 45 mph above 2500 feet in our eastern advisory. These winds will gradually decrease this evening, but gusty westerly winds of 10 to 15 mph with gusts of around 25 mph will remain possible through the night and early Wednesday. Temperatures ahead of the front will be in the low to mid 50s, but these values will fall quickly once the front moves across the area this afternoon and evening. Tonights lows are expected to fall into the upper 20s and lower 30s across the area. We can then expect near normal values in the low to mid 40s on Wednesday and in the lower 30s Wednesday night. .LONG TERM...(Thursday through Tuesday) Issued at 427 PM EST TUE FEB 12 2019 The active pattern continues, with multiple waves and rounds of precip expected to move across eastern KY throughout the extended portion of the forecast. Aloft, KY will find itself in a more zonal pattern by 12Z Thursday. Several waves will move eastward through this pattern. The first of these will move from the Mississippi Valley eastward across the Ohio Valley Thursday afternoon into Thursday night. This wave is then expected to deepen somewhat and stall across the region as a result of an upper level low pressure system moving southward towards the Great Lakes. Once this shortwave turned trough exits the Ohio Valley late Friday, another weak wave will be on it's tails shifting eastward into the region. Brief ridging will move in across the state on Saturday, but this will be short lived as an upper level low sinks southeast into the Central Plains and creates lowering heights across much of the western and central U.S. Models are still in fairly good agreement through this point, but there is some differences heading forward in regards to timing as the upper level low heads towards and across Kentucky, with the GFS being some 6 hours faster and somewhat deeper. The low will weaken and exit as an open wave, with increasing heights expected by Monday morning. These heights will continue to increase into Tuesday. As for sensible weather... Expect dry conditions during the day Thursday. However, southerly winds will be on the increase ahead of an approaching low pressure system. This will boost temps well into the mid and upper 50s by the afternoon, but will also lead to increasing clouds. The cold front will slowly approach the region heading into Thursday night, as the upper level wave stalls. The front will finally pass through the CWA Friday morning. There will be some precip associated with this frontal passage between late Thursday night and mid morning Friday. Models are showing at precip being fairly light. Chances of rain will continue even after the frontal passage as the next upper level wave moves across the region Friday night into Saturday. Despite there not being any frontal boundaries directly affecting the CWA, a surface low pressure center will pass just to our south, and will bring about a large swatch of precip across much of the state Friday evening into Saturday morning, exiting as the low pressure center continues to shift eastward away from the state. Being on the north side of this system, expect us to be in the cold sector. As the low begins to transition eastward, winds will become more northerly and will usher in much colder temperatures. This will interact with precip to change rain to snow late Friday night into Saturday morning. With decent QPF expected, up to an inch of low-ratio snow may be possible across the northern half of the CWA. A brief break in the precip during the day Saturday will give way to increasing pops once more for late Saturday night into Sunday morning. This time the low pressure center is expected to be located to our SW and shift NE across the CWA, with the GFS and ECMWF still in good agreement that widespread at least moderate precip will impact the CWA through Sunday morning. Given the colder airmass heading into this event, expect precip to quickly change to snow as it moves in Saturday night, especially across the central and northern CWA. The GFS holds on longer to the rainfall into Sunday afternoon compared to the GFS, so kept chances of rain during this time. All moisture should exit the state by Monday morning, so despite the Superblend giving pops during this time, dropped them to below slight chances. Dry weather will remain in place into Monday night, giving us potentially our longest period without rain, if this pans out. However the fun isn't over. Another round of precip may move in from the south to round out the period heading into the day Tuesday. Highs will be surprisingly steady state from Saturday through Tuesday, with highs generally in the 40s and lows in the upper 20s and low 30s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 923 PM EST TUE FEB 12 2019 The period started with a mix of MVFR and low end VFR ceilings over the forecast area, and largely dry conditions. There were some sprinkles at some locations north and east of KJKL. The sprinkles will change to flurries this evening and persist through much of the night in the same area. While some variability in ceilings will occur, an overall improvement is forecast from southwest to northeast during the night and early morning Wednesday, followed by VFR for most of the day Wednesday. Winds were brisk from the west as the period started, gusting largely in the 20s and 30s. This scenario will persist, with just a gradual easing late tonight and Wednesday. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM EST Wednesday for KYZ044-050-051-058- 059-068-069. && UPDATE...HAL SHORT TERM...AR LONG TERM...JMW AVIATION...HAL
Hazardous weather outlook, Feb 12, 6:19 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 619 PM EST Tue Feb 12 2019 KYZ052-060-080-084>088-104-106>120-131200- Rowan-Menifee-Laurel-McCreary-Whitley-Knox-Bell-Harlan-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley- Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Morehead, Frenchburg, London, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 619 PM EST Tue Feb 12 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light accumulating snow is possible at times from Friday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050-051-058-059-068-069-079-083-131200- Fleming-Montgomery-Bath-Estill-Powell-Rockcastle-Jackson-Pulaski- Wayne- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, and Monticello 619 PM EST Tue Feb 12 2019 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. A few westerly wind gusts near 40 mph are expected until late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light accumulating snow is possible at times from Friday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
In the hours before
Local storm report, Feb 12, 7:40 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EST TUE FEB 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLOOD BEVERLY 36.93N 83.53W
02/12/2019 BELL KY PUBLIC
WATER OVER THE ROAD ON HIGHWAY 2011.
&&
KASLocal storm report, Feb 12, 8:01 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EST TUE FEB 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM DEBRIS FLOW 1 SE SWAMPTON 37.65N 83.00W
02/12/2019 MAGOFFIN KY DEPT OF HIGHWAYS
MUDSLIDE ON HIGHWAY 7 AT MILE POST 15.5 SOUTH OF
SALYERSVILLE. ROAD IS CLOSED WITH DETOURS SET UP.
POWERLINES TANGLED WITH TREE DEBRIS. REPORT VIA DISTRICT
10 KENTUCKY TRANSPORTATION DEPARTMENT
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 11:00 PM EST | River Flood Advisory | JKL | Bell | 24 hr |
| Feb 12, 11:00 PM EST | River Flood Advisory | JKL | Knox | 40 hr |
| Feb 12, 11:00 PM EST | River Flood Advisory | JKL | Whitley | 71 hr |
| Feb 13, 6:23 AM EST | River Flood Advisory | JKL | Owsley | 19 hr |
Nearby
River Flood Advisories in Kentucky, 2019Every river flood advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.